Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 17, 2020, 3:00 PM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It took effect at Aug 18, 2020, 2:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2020, 3:00 PM EDT (19:00 UTC)
- In effect from
- Aug 18, 2020, 2:00 PM EDT
- Expired
- Aug 19, 2020, 2:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076 WHUS43 KGRR 171900 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 300 PM EDT Mon Aug 17 2020 MIZ056-064-071-180300- /O.NEW.KGRR.BH.S.0017.200818T1800Z-200819T0300Z/ Ottawa-Allegan-Van Buren- 300 PM EDT Mon Aug 17 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From Tuesday afternoon through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
6 follow-up statements
327 WHUS43 KGRR 180151 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 951 PM EDT Mon Aug 17 2020 MIZ056-064-071-181000- /O.CON.KGRR.BH.S.0017.200818T1800Z-200819T0300Z/ Ottawa-Allegan-Van Buren- 951 PM EDT Mon Aug 17 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From Tuesday afternoon through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Holland State Park and South Haven North Beach may be especially dangerous near the pier. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
357 WHUS43 KGRR 180813 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 413 AM EDT Tue Aug 18 2020 MIZ056-064-071-181615- /O.EXT.KGRR.BH.S.0017.200818T1800Z-200819T0600Z/ Ottawa-Allegan-Van Buren- 413 AM EDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan, Van Buren and Ottawa counties. * WHEN...From 2 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds will increase to 15 to 25 knots this afternoon and evening. The increase in wind will build waves to 3 to 5 feet, peaking around sunset south of Grand Haven. Conditions will become dangerous for swimmers as the afternoon progresses into the evening. North sides of north piers will be dangerous places to swim, such as Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ DUKE
980 WHUS43 KGRR 181421 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1021 AM EDT Tue Aug 18 2020 MIZ056-064-071-182230- /O.CON.KGRR.BH.S.0017.200818T1800Z-200819T0600Z/ Ottawa-Allegan-Van Buren- 1021 AM EDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan, Van Buren and Ottawa counties. * WHEN...From 2 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds will increase to 15 to 25 knots this afternoon and evening. The increase in wind will build waves to 3 to 5 feet, peaking around sunset south of Grand Haven. Conditions will become dangerous for swimmers as the afternoon progresses into the evening. North sides of north piers will be dangerous places to swim, such as Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
176 WHUS43 KGRR 181931 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 331 PM EDT Tue Aug 18 2020 MIZ056-064-071-190345- /O.CON.KGRR.BH.S.0017.000000T0000Z-200819T0600Z/ Ottawa-Allegan-Van Buren- 331 PM EDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan, Van Buren and Ottawa counties. * WHEN...From 2 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds of 15 to 25 knots this into the evening will build waves to 3 to 5 feet, peaking around sunset south of Grand Haven. Conditions will become dangerous for swimmers into the evening. North sides of north piers will be dangerous places to swim, such as Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
603 WHUS43 KGRR 190217 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1017 PM EDT Tue Aug 18 2020 MIZ056-064-071-190600- /O.CON.KGRR.BH.S.0017.000000T0000Z-200819T0600Z/ Ottawa-Allegan-Van Buren- 1017 PM EDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan, Van Buren and Ottawa counties. * WHEN...Into early Wednesday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds of 15 to 25 knots with waves of 3 to 5 feet, peaking around sunset south of Grand Haven. Conditions will become dangerous for swimmers into the evening. North sides of north piers will be dangerous places to swim, such as Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
091 WHUS43 KGRR 190604 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 204 AM EDT Wed Aug 19 2020 MIZ056-064-071-190715- /O.EXP.KGRR.BH.S.0017.000000T0000Z-200819T0600Z/ Ottawa-Allegan-Van Buren- 204 AM EDT Wed Aug 19 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds and waves have subsided and the Beach Hazards Statement has been allowed to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 2:58 PM EDT, 2 minutes earlier.
Area forecast discussion, Aug 17, 2:58 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
258 PM EDT Mon Aug 17 2020
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 258 PM EDT Mon Aug 17 2020
- Quiet weather this week
- Maybe some rain this weekend
&&
.DISCUSSION...(This evening through next Monday)
Issued at 258 PM EDT Mon Aug 17 2020
- Quiet weather this week
Not much to write about this week as the large scale synoptic flow
across the Great Lakes will be from the northwest with Gulf
moisture largely cut off from pooling ahead of fronts advancing
southeast from Canada.
Any isolated showers this evening across our eastern forecast
area should end with the loss of diurnal heating after sundown.
- Maybe some rain this weekend
There is enough moisture return by Saturday to have slight chance
of showers as another northern stream shortwave trough digs into
the Great Lakes region and helps maintain the western CONUS
ridge/eastern trough pattern into next week. We do not expect
widespread rain but some showers and thunderstorms are possible
Saturday afternoon into Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 117 PM EDT Mon Aug 17 2020
VFR conditions are expected through this forecast period. Diurnal
cumulus clouds are developing, with better concentrations inland
from Lake Michigan. There is a chance of a brief shower forming
this afternoon at KLAN and KJXN. Winds will be a little gusty with
gusts up to 20 knots likely.
Diurnal cloud cover will diminish this evening, and winds will
relax a bit. Some clouds may linger into the early overnight
hours. Diurnal clouds will develop once again on Tuesday
afternoon. Winds will also become somewhat gusty once again with
gusts around 20 knots. We do not expect any shower chances Tue
afternoon.
&&
.MARINE...
Issued at 258 PM EDT Mon Aug 17 2020
We have issued a Small Craft Advisory and Beach Hazard Statement
for Tuesday afternoon and evening south of Grand Haven. This is
another marginal north flow event similar to Sunday. The high
lake levels will mean that piers will be dangerous as waves only 2
to 4 feet could wash over them. We expect moderate swim hazards
and choppy waters along Big and Little Sable Points as well.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Tuesday afternoon through Tuesday
evening for MIZ056-064-071.
LM...Small Craft Advisory from 2 PM to 11 PM EDT Tuesday for
Lmz848>846.
&&
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...NJJ
MARINE...OstunoHazardous weather outlook, Aug 17, 5:14 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 514 AM EDT Mon Aug 17 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 514 AM EDT Mon Aug 17 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a small chance for an isolated thunderstorm along and east of Highway 131 this afternoon. If storms do develop, severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-180915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 514 AM EDT Mon Aug 17 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions may become hazardous to both swimmers and small craft tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous conditions may continue on Lake Michigan for swimmers and small craft Tuesday into Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:15 PM EDT | Small Craft Advisory | GRR | 35 hr |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.